Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Lubbock, TX

April 19, 2002Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 19, 2002, 8:20 PM CDT for Terry County, Texas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 8:20 PM CDT (01:20 UTC)
Expired
Apr 19, 2002, 9:15 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Terry County, TX

The radar

The Lubbock radar (KLBB), 79 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:30 PM CDTHail 1.75Wellman, TXThe Terry County Sheriff's Office reported golfball size hail.
Apr 19, 8:39 PM CDTHail 0.88Wellman, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 200120
SVRLBB
TXC445-200215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
819 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES BROWNFIELD...

* UNTIL 915 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 17 MILES SOUTH OF TOKIO...OR ABOUT 3 MILES EAST OF
  SEAGRAVES...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  TOKIO...
  UNION...
  BROWNFIELD...
  LOCKETVILLE...

HAIL UP TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED IN SEAGRAVES AT 
815 PM CDT.

LAT...LON 3296 10259 3297 10209 3338 10208 3338 10259

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:09 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Apr 19, 3:09 PM CDT, 5 hours 11 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT FRI APR 19 2002

LBB 88D AND MESONET OBS SHOWING FRONT HAS PUSHED TO A NEARLY
EAST-WEST ORIENTATION FROM PLAINS TO POST TO LIKELY BETWEEN
ASPERMONT AND GUTHRIE. RADAR LOOP SHOWS PART OF THE FRONT STILL
PUSHING SSWD NEAR POST WHILE FURTHER WEST THE FRONT IS BEGINNING TO
LIFT SLOWLY NWD. THUS THINK THAT BIG SWD PUSH IS FINISHED.
MEANWHILE DRYLINE HAS MIXED EAST TO TAHOKA. EAST OF THE DRYLINE...
GOOD MOISTURE TONGUE PUSHING UP AGAINST FRONT WITH GAIL SHOWING
82/64. ALONG THIS AREA CU STARTING TO GO UP UNDERNEATH CIRRUS. THIS
IS PREFERRED AREA OF CONVECTIVE INITIATION WITH STORMS MOVING QUICKLY
NEWD ACRS THE FRONT. POPS LOWER TO THE WEST AND NW...BUT WITH MOIST
AIR OVERRUNNING SHALLOW AIRMASS SOME ELEVATED CONVECTION POSSIBLE
AREAWIDE...PARTICULARLY ACRS NERN ZONES WHERE COLD AIR THE DEEPEST.

12Z MESOETA DID A DECENT JOB WITH THE FRONT TODAY...MAYBE JUST
30-60 MILES TOO FAR NORTH WITH IT. THIS GIVES A BIT MORE CONFIDENCE
TO THE SCENARIO FOR TOMORROW...ALTHOUGH IF ORGANIZED CONVECTION CAN
PUSH THE BOUNDARY FURTHER SOUTH TONIGHT TOMORROWS ETA PROGS WILL BE
TOO FAR NORTH. ATTM ETA PROGS IS BEST FIRST GUESS. THUS SETUP SIMILAR
TO THAT DISCUSSED IN THE SPC DAY TWO OUTLOOK AND WILL NOT GO INTO
DETAILS HERE. UPSHOT IS EXPECT FRONT TO LIFT NWD...ESPECIALLY ON
WRN END...DRYLINE TO PUSH EAST TO NEAR THE CAPROCK ESCARPMENT AND
THUS A TRIPLE POINT EAST OF LUBBOCK WITH FAVORABLE CAPE AND WIND
FIELDS FOR SEVERE ACRS ERN ZONES.

THINGS THEN SETTLE DOWN SUNDAY AS PERSISTENT UPPER LOW ACRS THE WRN
US EJECTS EWD ACRS THE CENTRAL PLAINS. COOL PUSH THEN EXPECTED TO
MOVE RIGHT THROUGH THE FA SUNDAY MORNING FAIRLY UNIMPEDED. LONGER
TERM MAY BECOME A BIT UNSETTLED WITH WSWLY UPPER FLOW OVER FA AS
CUTOFF LOW DEVELOPS OFF THE SRN CALIF COAST AND ANOTHER FRONT IS
ADVERTISED MID TO LATE WEEK.

FRIONA      50/77/45/73 2210
TULIA       53/75/46/74 3330
LUBBOCK     57/82/50/77 4330
BROWNFIELD  57/84/51/77 3210
CHILDRESS   57/76/51/76 5440
ASPERMONT   61/85/58/79 6550

.LUB...NONE

In the hours before

Special weather statement, Apr 19, 5:56 PM CDT, 2 hours 24 minutes before
TXZ027>044-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
556 PM CDT FRI APR 19 2002

...SEVERE THUNDERSTORM WATCH NUMBER 129 IN EFFECT FOR MUCH OF THE
SOUTH PLAINS AND LOW ROLLING PLAINS UNTIL 10 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

BAILEY... LAMB... HALE... FLOYD... MOTLEY... COTTLE...
COCHRAN... HOCKLEY... LUBBOCK... CROSBY... DICKENS...
KING... YOAKUM... TERRY... LYNN... GARZA... KENT... AND STONEWALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:11 PM CDTTornado WarningLUBLynn34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.